first time, long time - mind if i just vent a little bit?

When I was first diagnosed with rls, the first med i was given was requip... which i wasn't able to take because it made me vomit. After that, the doctor gave me tramadol and it was like a miracle. I was finally able to sit at my desk at work during the day, watch tv on the couch in the evening, and fall asleep in bed at night. It only last a few months, though. It still took the edge off enough to fall asleep at night, but I wasn't getting the daytime relief anymore. And to make matters worse, the tramadol was giving me sleep apnea, so I was excessively sleepy during the day and would have sleep attacks on even short drives. The sleep apnea and sleep attacks went away once I stopped using tramadol. The doctor switched me to the neupro patch (starting at 1 mg up 4 mg), but i didn't get any relief from it (plus it was giving me headaches and weight gain). After the patch, i was put on horizant. Again, no relief. I put myself on 600 mg of neurontin at bedtime just to be able to sleep at night. Now the doctor has me on .25 mg of mirepex for 5 days, moving up to .5 mg for five days after that. So far still not getting any daytime relief from it, but i have been able to sleep at night at least. However, I've heard there can be some scary side effects from mirapex (it's already giving me headaches), though. And since I'm not getting any appreciable results better than what I was getting with neurontin, I'm thinking about asking the doctor if i can just switch back to it. RLS is so frustrating. From what I've read, there's really nothing that will make it go away. Even if we're lucky enough to find a med that relieves our symptoms, it seems it doesn't last long before that med stops being effective. I didn't really want to switch to mirepex, but the doctor told me it would help me sleep better at night - and that if i slept better at night, i'd feel better during the day and in the evening. So far that hasn't been the case. I suspect my type of rls is only relieved through the pain meds, but i can't take vicodin without vomiting and i can't take tramadol without getting sleep apnea (not to mention the fact that it completely kills my libido). So i don't know where to go from here. Anyway, thanks for letting me get that off my chest.

10 Replies

oldestnewest
  • Vent away honey....I've just done the same...just want to curl up and cry. Hope you get some answers on here....I have none!

  • Thanks for the reply. I think I'm pretty much out of luck until they invent a pain med that doesn't cause sleep apnea. From what I've read, it seems they all do that and have a short efficacy life. At least with switching to mirepex, i was hoping i'd get the rare "hypersexuality" side effect, but no luck so far.

  • Have you thought of taking Ripinirole modified release. It is a formulation that taken at night - up to 4mg per day. I take 2mg in the morning and 2mg at night.

  • No, I haven't tried that yet. Regular requip was the first thing I tried and I vomited from it (it was prescribed by my gp, so the dose was probably too high... I'm guessing I should have started lower and titerated up, like I'm doing now with the mirapex). Due to my experience with it and the neupro patch and now with mirapex, I share nightdancer's opinion that dopamine agonists aren't the way to go (for me). I think I need to find some sort of pain med that doesn't have too many negative side effects. That being said, I'll try anything to make this go away.

  • Mirapex and Neupro patches were unsuitable for me. There is big difference between Modified and Regular release Ropinirole.I have been taking Modified for 5 mths, but had a few problems with it recently, so intend to switch back to Regular asap.

    I have also been taking Clonezpam - but have been able to get off it, and 3-4mg of Ropinirole won't give me 100pc RLS relief, but I will be more comfortable with the regular formulation.

  • I am on mirapex. I take .25mg around 4p.m. And another around 8p.m. I have been on it for years on only a few times had to increase the dosage up another .25 for a short period of time. What I do is take 7.5 x 2 zopiclone about 11p.m. Doing this keeps my legs from being jumpy throughout the evening and the zopiclone allows a good nights sleep.

    This combination for me works really well!

  • Any side effects from the mirapex? I've been sleepy, nauseous, and having bad headaches (as well as augmentation). Also, looking at rlshelp.org, the doctor there seems to recommend .25mg as the highest dose for mirapex, so I'm reluctant to increase my dose (he even says "your doctor will want to increase your dose, but that's the wrong thing to do"). I'll have to look up that other med you mentioned, I haven't heard of it before. It's going to be hard for me to find an effective med because it seems most will either cause me sleep apnea or vomiting. :(

  • The worst side effect of any dopamine drug is obsessive compulsive behaviour. If you google "mirpex and gambling canadian lawsuit" you should be able to find tons of info. I am involved in this lawsuit. If you are aware of this side affect it is easier because you can put controls in place. I now have my don taking total control of all my monetary things and when I feel obsessed I try and occupy myself by keeping busy, reading, shopping, visiting friends. My RLS is all over and I don't think I could have continued on without the mirapex regardless of the side affects.

    Dopamine drugs are worrisome but RLS is HORRIBLE. When there is an imbalance in dopamine (which is located in the lobule of the brain that controls our feelings of risk and reward) if we did not have that part of the brain there would be no risk takers in the world to do the the things that keep our world moving forward but....using drugs that enhance this side of the brain can have very negative consequences!

  • I'm so sorry to hear you got one of the uncontrollable impulse side effects. I'm a very boring and unimpulsive person. I'll probably end up changing meds before feeling any of those side effects. Since I don't drink or shop or gamble, it should be pretty easy to spot if I do start experiencing them. I hope your treatment continues to go well and you're able to keep the side effects under control. Good luck!

  • Thank you. Maybe try the zopiclone tho. It may help you sleep.

You may also like...